Israel Journal of Mathematics

, Volume 103, Issue 1, pp 141–175 | Cite as

Uniqueness of unconditional bases in Banach spaces



We prove a general results on complemented unconditional basic sequences in Banach lattices and apply it to give some new examples of spaces with unique unconditional basis. We show that Tsirelson space and certain Nakano spaces have unique unconditional bases. We also construct an example of a space with a unique unconditional basis with a complemented subspace failing to have a unique unconditional basis.


Sequence Space Banach Lattice Canonical Basis Unconditional Basis Orlicz Function 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. Bellenot,Tsirelson superspaces and ℓ p, Journal of Functional Analysis69 (1986), 207–228.MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    B. Bollobas,Combinatorics, Cambridge University Press, 1986.Google Scholar
  3. [3]
    J. Bourgain, P. G. Casazza, J. Lindenstrauss and L. Tzafriri,Banach spaces with a unique unconditional basis, up to a permutation, Memoirs of the American Mathematical Society No. 322, 1985.Google Scholar
  4. [4]
    J. Bourgain, N. J. Kalton and L. Tzafriri,Geometry of finite-dimensional subspaces and quotients of L p, Lecture Notes in Mathematics1376, Springer-Verlag, Berlin, 1989, pp. 138–175.Google Scholar
  5. [5]
    P. G. Casazza, W. B. Johnson and L. Tzafriri,On Tsirelson’s space, Israel Journal of Mathematics47 (1984), 81–98.MathSciNetGoogle Scholar
  6. [6]
    P. G. Casazza and N. J. Kalton,Unconditional bases and unconditional finitedimensional decompositions in Banach spaces. Israel Journal of Mathematics95 (1996), 349–373.MATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    P. G. Casazza, N. J. Kalton and L. Tzafriri,Uniqueness of unconditional and symmetric structures in finite-dimensional spaces. Illinois Journal of Mathematics34 (1990), 793–836.MATHMathSciNetGoogle Scholar
  8. [8]
    P. G. Casazza and T. J. Schura,Tsirelson’s space, Lecture Notes in Mathematics1363, Springer-Verlag, Berlin, 1989.MATHGoogle Scholar
  9. [9]
    L. E. Dor,On projections in L 1, Annals of Mathematics102 (1975), 463–474.CrossRefMathSciNetGoogle Scholar
  10. [10]
    I. S. Edelstein and P. Wojtaszczyk,On projections and unconditional bases in direct sums of Banach spaces. Studia Mathematica56 (1976), 263–276.MATHMathSciNetGoogle Scholar
  11. [11]
    W. T. Gowers,A finite-dimensional normed space with non-equivalent symmetric bases, Israel Journal of Mathematics87 (1994), 143–151.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    W. T. Gowers,A solution to Banach’s hyperplane problem, The Bulletin of the London Mathematical Society26 (1994), 523–530.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    W. T. Gowers and B. Maurey,Banach spaces with small spaces of operators, preprint.Google Scholar
  14. [14]
    F. L. Hernandez and N. J. Kalton,Subspaces of rearrangement-invariant spaces, to appear.Google Scholar
  15. [15]
    W. B. Johnson, B. Maurey, G. Schechtman and L. Tzafriri,Symmetric structures in Banach spaces, Memoirs of the American Mathematical Society No. 217, 1979.Google Scholar
  16. [16]
    N. J. Kalton,Lattice structures on Banach spaces, Memoirs of the American Mathematical Society No. 493, 1993.Google Scholar
  17. [17]
    G. Köthe and O. Toeplitz,Lineare Raume mit unendlich vielen Koordinaten und Ringen unendlicher Matrizen, Journal für die reine und angewandte Mathematik171 (1934), 193–226.MATHCrossRefGoogle Scholar
  18. [18]
    J. Lindenstrauss and A. Pełczynski,Absolutely summing operators in L p-spaces and their applications, Studia Mathematica29 (1968), 315–349.Google Scholar
  19. [19]
    J. Lindenstrauss and L. Tzafriri,Classical Banach Spaces I, Sequence Spaces, Springer-Verlag, Berlin, Heidelberg, New York, 1977.MATHGoogle Scholar
  20. [20]
    J. Lindenstrauss and L. Tzafriri,Classical Banach Spaces II, Function Spaces, Springer-Verlag, Berlin, Heidelberg, New York, 1979.MATHGoogle Scholar
  21. [21]
    J. Lindenstrauss and M. Zippin,Banach spaces with a unique unconditional basis, Journal of Functional Analysis3 (1969), 115–125.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    B. S. Mityagin,Equivalence of bases in Hilbert scales (in Russian), Studia Mathematica37 (1970), 111–137.MathSciNetGoogle Scholar
  23. [23]
    G. Pisier,The volume of convex bodies and geometry of Banach spaces, Cambridge Tracts 94, Cambridge University Press, 1989.Google Scholar
  24. [24]
    C. Schütt,On the uniqueness of symmetric bases in finite dimensional Banach spaces, Israel Journal of Mathematics40 (1981), 97–117.MATHMathSciNetGoogle Scholar
  25. [25]
    S. Simons,The sequence spaces l(p ν) and m(pν), Proceedings of the London Mathematical Society (3)15 (1965), 422–436.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    P. Wojtaszczyk,Uniqueness of unconditional bases in quasi-Banach spaces with applications to Hardy spaces, II Israel Journal of Mathematics97 (1997), 253–280.MATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    M. Wojtowicz,On Cantor-Bernstein type theorems in Riesz spaces, Indagationes Mathematicae91 (1988), 93–100.CrossRefGoogle Scholar

Copyright information

© Hebrew University 1998

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA

Personalised recommendations